Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Chicago, IL

March 30, 2005Ogle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Mar 30, 2005, 3:31 PM CST for Ogle County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 3:31 PM CST (21:31 UTC)
Expired
Mar 30, 2005, 4:15 PM CST
In force
44 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Ogle County, IL

The radar

The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 11:05 AM CSTTornado WatchSPC5 hr
Mar 30, 12:55 PM CSTTornado WatchSPC7 hr
Mar 30, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 302131
SVRLOT
ILC141-302215-
/O.NEW.KLOT.SV.W.0002.050330T2131Z-050330T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
331 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OGLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 415 PM CST

* AT 329 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHWEST OF FORRESTON...OR 16 MILES WEST
  OF MOUNT MORRIS...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORRESTON BY 345 PM CST

LAT...LON 4207 8991 4193 8971 4214 8938 4238 8962

$$

KREIN
1 follow-up statement
000 
WWUS53 KLOT 302149
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
348 PM CST WED MAR 30 2005

ILC141-302215-
/O.CON.KLOT.SV.W.0002.000000T0000Z-050330T2215Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CST FOR
NORTHWESTERN OGLE COUNTY...

AT 328 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF FORRESTON...OR ABOUT 14
MILES WEST OF MOUNT MORRIS...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORRESTON BY 350 PM CST...
  ADELINE BY 400 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4207 8991 4193 8971 4214 8938 4238 8962

$$

KREIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:10 PM CST, 21 minutes earlier.

Area forecast discussion, Mar 30, 3:10 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
310 PM CST WED MAR 30 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

MAIN FORECAST CONCERN WILL CONCENTRATE ON NEXT 6 HOUR PERIOD AND
POTENTIAL OF SEVERE WEATHER WITH A TORNADO WATCH IN EFFECT ACROSS
ALL OF CWA UNTIL 8 PM. MID/UPPER LEVEL JET STREAK CONTINUES TO
APPROACH NORTH CENTRAL ILLINOIS THIS AFTERNOON WHICH HAS AIDED IN
CONVECTIVE INVITATION ACROSS WEST CENTRAL ILLINOIS IN ADVANCE OF
COLD FRONT TRACKING EASTWARD ACROSS WEST CENTRAL ILLINOIS. 18Z
SOUNDING FROM ILX SHOWING VERY STEEP MID LEVEL LAPSE RATES WITH
FAIRLY LARGE LOW AND MID LEVEL DEW POINT DEPRESSIONS. PLENTY OF DEEP
LAYER SHEAR AROUND 55 KNOTS SUPPORTIVE OF SUPERCELLS EMBEDDED IN
BROKEN LINE OF CONVECTION BUT LCLS APPEAR TO BE RELATIVELY HIGH IN
THE 4-5K FOOT RANGE. WITH THE STEEP MID LEVEL LAPSE RATES...SB CAPES
APPEAR TO BE ON THE ORDER OF 1000-1500 J/KG. CURRENT THINKING IS
THAT WIND AND HAIL WILL BE THE PRIMARY THREATS WITH FLOODING NOT
EXPECTED TO BE A BIG CONCERN GIVEN VERY STRONG STEERING FLOW WITH
THE STORMS. DO HAVE SOUTH WINDS BRUSHING UP AGAINST WIND ADVISORY
CRITERIA IN WARM SECTOR BUT EXPECTING WINDS TO DIMINISH A BIT WITH
SOME WEAKENING OF LOW LEVEL LAPSE RATES. WILL NOT ISSUE WIND
ADVISORY AT THIS TIME WITH EXPECTATION WIND SPEEDS WILL DROP OFF TO
JUST UNDER ADVISORY LEVELS EARLY THIS EVENING.

UPPER LEVEL TROUGH AXIS TO PUSH THROUGH THE AREA LATE TONIGHT INTO
THURSDAY. DID KEEP RAIN SHOWERS ACROSS NORTHERN CWA THURSDAY
AFTERNOON WITH COLDER MID LEVEL TEMP AND STEEPER MID LEVEL LAPSE
RATES ACROSS THE NORTH. NAM 850 HPA WINDS STILL UP IN THE 35 KNOT
RANGE TOMORROW WITH DECENT MIXING SO MAY ONCE AGAIN BRUSH UP AGAINST
WIND ADVISORY CRITERIA BUT WILL HOLD WITH WINDS IN THE 20 TO 30 MPH
RANGE TOMORROW. MADE VERY FEW CHANGES TO REMAINDER OF THE FORECAST
WITH EXCEPTION OF ADDING -SHRA CHANCES FOR LATE TUESDAY INTO
WEDNESDAY WITH NEXT SIGNIFICANT TROUGH TO APPROACH.

NDM

&&

.AVIATION...
FOR 18Z TAFS...EXPECTING A SQUALL LINE TO IMPACT THE TERMINALS
LATE THIS AFTERNOON INTO THIS EVENING. VFR CIGS AND VIS UNTIL
THE TSRA. MVFR TO IFR EXPECTED WITHIN THE SQUALL LINE. BEHIND
THE LINE, MVFR CIGS TO DEVELOP AND PERSIST THROUGH THE FCST
PERIOD. TODAYS SFC WINDS WILL HOLD OUT OF THE SSE WITH GUSTS TO
30 KTS VEERING TONIGHT BEHIND THE TSRA TO THE SW THEN WEST
TOMORROW. EXPECTING A WINDY DAY AGAIN TOMORROW.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRFT ADVSRY THRU THURS..
Hazardous weather outlook, Mar 30, 1:00 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
100 PM CST WED MAR 30 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-311200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
100 PM CST WED MAR 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA THIS AFTERNOON AND EARLY EVENING.

TORNADO WATCHES ARE IN EFFECT FOR THE ENTIRE FORECAST AREA LATE THIS
AFTERNOON AND EARLY THIS EVENING. A LINE OF STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWEST TO NORTHEAST ACROSS THE
AREA LATE THIS AFTERNOON AND EARLY TONIGHT. THE MAIN THREATS FROM
THE STRONGER STORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NOAA NWS
CHICAGO/ROMEOVILLE WEBPAGE AT:

WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>746-766-311200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
100 PM CST WED MAR 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE
WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ON THURSDAY DUE TO
STRONG WINDS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NOAA NWS
CHICAGO/ROMEOVILLE WEBPAGE AT:

WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:16 PM CSTTornado WarningLOTLaSalle, Livingston44 min
Mar 30, 4:00 PM CSTTornado WarningLOTLaSalle30 min
Mar 30, 4:15 PM CSTTornado WarningLOTGrundy, Kendall45 min
Mar 30, 4:52 PM CSTSevere Thunderstorm WarningLOTDuPage, Will53 min
Mar 30, 5:20 PM CSTSevere Thunderstorm WarningLOTCook55 min
Mar 30, 5:24 PM CSTSevere Thunderstorm WarningLOTGrundy, Livingston, Will66 min
Mar 30, 5:31 PM CSTSpecial Marine WarningLOT59 min
Mar 30, 5:41 PM CSTSevere Thunderstorm WarningLOTLaSalle64 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.